Colorado, 2004Winter Weather in Colorado, March 2 to 3, 2004
March 2 to 3, 2004 · NWS GJT · 2 events in 2 counties and zones
A moist southerly flow produced 5 to 11 inches of snow across the southwestern San Juan Mountains, and 6 to 9 inches of snow across Grand and Battlement Mesas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southerly flow produced 5 to 11 inches of snow across the southwestern San Juan Mountains, and 6 to 9 inches of snow across Grand and Battlement Mesas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 1, 2:18 PM MST, 11 hours 42 minutes earlier.
Area forecast discussion, Mar 1, 2:18 PM MST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MST MON MAR 1 2004
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MARGINAL INSTABILITY
AND SUFFICIENT BOUNDARY LAYER MOISTURE HELPING TO SUPPORT NUMEROUS
SNOW SHOWERS ACROSS THE HIGH TERRAIN OF WESTERN COLORADO THIS
AFTERNOON. DO NOT EXPECT MUCH IN THE WAY OF ACCUMULATION AS SHOWERS
DISSIPATE AFTER SUNSET.
TONIGHT...WEAK SHORTWAVE MOVING INTO ARIZONA WILL SHEAR ACROSS
THE FOUR CORNERS THIS EVENING. MOISTURE LIMITED WITH THIS FEATURE
SO EXPECT JUST ISOLATED SNOW SHOWERS OVER THE SOUTHERN MOUNTAINS.
LARGER UPPER LEVEL DISTURBANCE OVER NORTHERN CALIFORNIA WILL SPREAD
MID/HIGH LEVEL MOISTURE ACROSS THE FORECAST AREA TONIGHT. 700MB/H7
SOUTHERLY FLOW WILL BEGIN TO INCREASE LATE TONIGHT SETTING THE STAGE
FOR A POTENTIAL UPSLOPE/OROGRAPHIC SNOW EVENT FOR THE SOUTHERN
MOUNTAINS LATE TUESDAY THROUGH TUESDAY NIGHT.
TUESDAY-TUESDAY NIGHT...ETA/GFS DIG UPPER LOW SOUTH AROUND THE BAJA/
SOUTHERN CALIFORNIA AREA TUESDAY AFTERNOON. THEREAFTER...MODELS
DIFFER ON TRACK WITH THE ETA CONTINUING A SOUTHWARD TRACK BEFORE
TURNING IT EAST ACROSS NORTHERN OLD MEXICO. GFS IS A BIT FARTHER
NORTH TAKING CENTER ACROSS SOUTHERN ARIZONA TUESDAY NIGHT. UPSTREAM
THERE WILL BE WEAK TROUGH AXIS FROM THE PACIFIC NORTHWEST THAT WILL
APPROACH WY/MT TUESDAY NIGHT. THIS COULD KEEP THE UPPER LOW FROM
TURNING AND LIFTING NORTH...SO WILL LEAN TOWARD THE ETA TRACK AT
THIS TIME. WITH LIMITED DYNAMIC FORCING...PRIMARY LIFT WILL COME
FROM OROGRAPHIC/ISENTROPIC COMPONENT. H7 SPECIFIC HUMIDITY INCREASES
TO >3.0G/KG AFTER 18Z/TUE ACROSS THE FOUR CORNERS. SOUTH-SOUTHEAST
FLOW AT H7 AROUND 20KTS COMBINED WITH WEAK S/W ENERGY WILL INCREASE
THE CHANCE OF PRECIP ACROSS THE SOUTH TUESDAY (MAINLY AFTER 18Z).
GREATEST POTENTIAL FOR SIGNIFICANT SNOW OCCURS TUESDAY NIGHT AS NOW
SATURATED AIR MASS AND DEEP SOUTHERLY FLOW (20-25KTS AT H7) WILL
FAVOR THE SOUTH-FACING SLOPES OF THE SAN JUAN/ABAJO MOUNTAINS. LOWER
ELEVATIONS FROM PAGOSA SPRINGS TO CORTEZ AND BLANDING (SE UTAH) ARE
LIKELY TO SEE ACCUMULATING SNOW. OROGRAPHIC SNOW MODEL YIELDED 6-11
INCHES IN 18 HOURS (16:1 RATIO) IN COZN 19 WITH 3-6 INCHES FROM
DURANGO TO PAGOSA SP. DUE TO UNCERTAINTY OF WEST COAST LOW/
MOISTURE AVAILABILITY AND STRENGTH OF SOUTHERLY FLOW...WILL HOLD OFF
ON ISSUING ANY WATCH/ADVISORY ACROSS THE SOUTH. ACROSS THE NORTH...
MINIMAL UPWARD FORCING AND LESS MOISTURE WILL RESULT IN LITTLE OR NO
PRECIP. TUESDAY NIGHT MIN TEMPERATURES WILL NOT BE AS COLD AS
TONIGHT DUE TO CLOUDS AND PRECIP. NADLER.83
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
WEDNESDAY...CLOSED UPPER LOW WILL SLOWLY FILL AND DRIFT EAST ACROSS
NORTHERN OLD MEXICO AS ANOTHER WAVE DROPS SOUTHEAST ACROSS THE
PACIFIC NORTHWEST. LINGERING LOW LEVEL MOISTURE AND INSTABILITY
WILL RESULT IN ADDITIONAL SHOWERS...ESPECIALLY OVER THE SAN JUANS
AND ADJACENT LOWER VALLEYS TO THE SOUTH. WL CONTINUE WITH LOW CHC
POPS EARLY IN THE DAY AND TAPER THEM DOWN THROUGH THE AFTERNOON.
WEDNESDAY NIGHT-THURSDAY...BRIEF BREAK BETWEEN SYSTEMS EXPECTED WITH
MAINLY ISOLATED MOUNTAIN ACTIVITY EXPECTED IN NORTHWESTERLY FLOW.
LITTLE CHANGE IN TEMPS WITH READINGS HOLDING NEAR SEASONAL NORMS.
THURSDAY NIGHT-FRIDAY...ENERGETIC SHORTWAVE WILL PASS THROUGH THE
REGION BRINGING A QUICK SHOT OF PRECIP TO MUCH OF THE FORECAST
AREA. HAVE INCREASED POPS OVER THE ENTIRE FORECAST AREA...WITH ONLY
QUESTION MARK BEING THE AMOUNT OF AVAILABLE MOISTURE WITH THIS
SYSTEM. SYSTEM IS RATHER FAST MOVING...BEING DRIVEN BY 110 KT
JET. SURFACE WINDS WL INCREASE...WITH H7 FLOW BECOMING
NORTHWEST AND INCREASING TO AROUND 35-40 KTS. TEMPS COOL DOWN WITH
THE ARRIVAL OF THIS WAVE WITH H7 TEMPS DROPPING TO AROUND -14 C.
SATURDAY-SUNDAY...WARM ADVECTION KICKS AS ANOTHER RIDGE TRIES TO
DEVELOP ALONG THE WEST COAST. FLOW ALOFT COMES BACK AROUND TO THE
WEST-SOUTHWEST...KEEPING BULK OF ENERGY NORTH OF THE FORECAST
AREA. WILL CONFINE POPS TO THE NRN MTNS ATTM. TEMPS WL CLIMB TO
NEAR OR SLIGHTLY ABOVE SEASONAL NORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
DJN/JDC
Hazardous weather outlook, Mar 1, 5:43 AM MST, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MST MON MAR 1 2004
COZ001>003-005>009-011-012-014-017-020-UTZ022>025-027>029-021245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
GRAND AND BATTLEMENT MESAS-GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
543 AM MST MON MAR 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF
WEST CENTRAL COLORADO AND LOWER ELEVATIONS OF NORTHWEST COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED LIGHT SNOW SHOWERS WILL OCCUR OVER THE CENTRAL
MOUNTAINS OF WESTERN COLORADO TODAY. THIS WILL KEEP MANY
MOUNTAIN ROADS ICY AND SNOW PACKED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR ACROSS THE
MOUNTAINS...ESPECIALLY THE CENTRAL MOUNTAINS OF WESTERN
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
COZ004-010-013-021245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
543 AM MST MON MAR 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS IN NORTHWEST
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SNOW SHOWERS WILL OCCUR TODAY OVER THE NORTHWEST COLORADO
MOUNTAINS NEAR THE CONTINENTAL DIVIDE. THIS WILL CREATE SNOW PACKED
AND ICY CONDITIONS ON ROADS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SNOW SHOWERS WILL OCCUR EACH DAY OVER THE NORTHWEST
COLORADO MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
COZ018-019-021>023-021245-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-
543 AM MST MON MAR 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SNOW SHOWERS WILL OCCUR OVER THE SOUTHWESTERN SAN JUAN
MOUNTAINS LATE TONIGHT...CREATING SNOW PACKED AND AND ICY CONDITIONS
ON MOUNTAIN ROADS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED MOUNTAIN SNOW SHOWERS WILL OCCUR TUESDAY NIGHT AND
WEDNESDAY...WITH LOCALLY HEAVY SNOW POSSIBLE ACROSS THE SOUTHWESTERN
SAN JUAN MOUNTAINS. ISOLATED TO SCATTERED MOUNTAIN SNOW SHOWERS WILL
OCCUR TUESDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
URGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
MC/TL
Winter Weather, Southwestern San Juan Mountains
- When
- March 2, 2:00 AM MST to March 3, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Winter Weather, Grand and Battlement Mesas
- When
- March 2, 2:00 AM MST to March 3, 5:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Avalanche in California, March 2 to 3, 2004$290,000 · 7 events
- High Surf in Hawaii, March 2 to 3, 20046 events
- Winter Weather in Colorado, March 2 to 3, 20042 events
- Heavy Rain in Hawaii, March 2, 20041 event
- Flash Flood in California, March 2, 2004$10,000 · 1 event
- Heavy Rain in Hawaii, March 2, 20041 event
- Funnel Cloud in California, March 2, 20041 event
- Flood in Michigan, March 2 to 4, 20041 event
- Heavy Rain in Hawaii, March 2, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389391, 5389392.